John, 59 years old, was diagnosed with type 1 diabetes at two years of age.
He is complaining of burning in the area of his esophagus (mid upper chest) which the endocrinologist has diagnosed as gastric reflux. Through the years, John has had two upper GIs that were unremarkable – some inflammation was noted but nothing severe. His endocrinologist had increased his prilosec from 40mg qd to 40mg bid but still the “reflux” discomfort persisted. He frequently experienced the burning sensation when out for a short walk. He would sit down and then drink some water to try to dilute the “acids.” During one incident, he tried taking an aspirin and the pain subsided.
The endocrinologist then suggested a cardiac stress test which John failed. John went from the heart institute to the cath lab where he had an MI and ended up with 5 stents to his RCA.
Had it not been for the expert cardiologist in the cath lab, John might have died. As the cardiologist related, if a patient is taking 40mg of prilosec bid without relief (especially after having two clean upper GIs), the problem is not gastric reflux.
Report Medication Errors to ISMP:
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2012 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
Two Prescriptions But Only One Medication
Next Diabetes Disaster Averted →